Mr. Negativity ... ARGH!!!!!!!!!!!!

Avatar for keke0116
iVillage Member
Registered: 03-26-2003
Mr. Negativity ... ARGH!!!!!!!!!!!!
3
Wed, 05-07-2003 - 9:25pm
Have any of you taken your ADHD kids off meds entirely for any length of time ... if so how'd you do it, for how long, and how did it go?

I'm really (REALLY!!!!) not happy with the way things are going. Kevin was diagnosed with ODD (alone) at age 5, and we struggled with that for YEARS until we did a full eval in October of 2001 and got the ADHD diagnosis added to that. He was put on Concerta, which was our WONDER DRUG for a long time. About the beginning of the year, the Concerta seemed to lose it's effectiveness ... perhaps a combination of a difficult baseball season (with DH coaching,) some pre-puberty stuff kicking in as well. Doc put him on Strattera ... which alone didn't help. Added a small dose of Concerta to that, then recently switched Concerta to Ritalin LA (in addition to the Strattera.)

But, my kid is SOOOOOOOOOOOOO unhappy! He finds ways of making himself (and everyone around him) miserable. He takes everything totally personally. In baseball, for example, if DH (as the coach) says "Good hit, Tony" ... or "Nice Pitch, Derrick" ... Kevin takes this to mean 'dad likes Tony ... or Derrick ... better than me' ~OR~ 'dad thinks Derrick is pitching well, so that must mean I'm a lousy pitcher.' Kevin gets as much encouragement as the other kids, but if anyone gets a compliment, Kevin sees it as an insult to him.

Or tonight, for example, the kids had karate, and afterward I said something about stopping to get gas on the way home. Kevin said he didn't want to stop to get gas, just wanted to go home ... and I pointed out that I NEEDED to get gas (in order to drive him to school and his activities) and that it is more convenient to go on the way home (gas station next door to karate school) than it would be to wait 'til tomorrow and make a special trip. Well, he started in with this B.S. about "oh sure, because I'm just a kid and I'm not important and what I want doesn't matter ..." What the HECK was that all about??? I just needed gas in my car. It wasn't a personal thing, it wasn't having anything to do with Kevin ... I just needed gas.

We were working on a puzzle this evening, and I was singing ... OK, so I don't have the best voice in the world, but I was feeling good and got a song stuck in my head. And, he totally exploded ... stop singing, you're trying to annoy me, you know I HATE IT when people sing ... etc. It's just gotten to the point where he is SO miserable to be around ... HE is miserable, and he makes everyone else grumpy and testy. No matter what we're doing, he finds something to be unhappy about. Whatever I make for dinner, he hates ... whatever we try to do on the weekends, he finds something negative about it ... last weekend I spent 9 hours in the E.R. (had messed up my leg and docs thought I might have a blood clot ... long story) ... and the meds they gave me basically doped me up ... and he got angry because I didn't feel like playing a game of Monopoly (coming down off of a Percocet high.) Hello? Does ANYONE else count here?

I'm so sick of trying to find the right 'balance' of meds that I can't help but wonder if there is no 'balance' and what he needs is to be med-free. I work, so this is hard to do ... considering a leave of absence and taking off 4 weeks over the summer, during which time I take him off meds 'just to see' ... but I'm afraid that'll cause more harm than good.

Any thoughts?

Nancy

Nancy 

<?xml:namespace prefix = v ns = "urn:schemas-microsoft-com:vml" />
Avatar for kathy_in_ga
iVillage Member
Registered: 03-26-2003
Wed, 05-07-2003 - 11:24pm
I did, because in theory bipolar child shouldn't be on a stimulant. Well THAT was a mistake, he was much worse. We tried this for about 2 months, just to make sure it was all out of his system. BUT, at least I can now say we tried it. If you do decide to do that, the summer break is the best time. Any form of Ritalin makes Joiner awfully angry, so does dexedrine (sp?). Also, maybe he needs a mood stabilizer. Does he take anyting for the ODD? It may also be his age, is he pre-teen??? I hear they can be nasty mean if they want to be. Hang in there, there has got to be something that will help.
iVillage Member
Registered: 03-25-2003
Thu, 05-08-2003 - 9:06am
Hugs to you,

You must be having a really rough time right now. I took my son off of Ritalin for the same reason, for about 2 months. He was a misery guts on the Ritalin. Now he was only 3.5 at the time so I just flipped and stopped it.

He seemed ok for about 3 days and then I noticed that if it was possible he was "un-learning" things like rules and appropriate behaviour.

His concentration level was so poor that he could not remember how to act. Culminated in a bizarre interaction with me when he bite my arm and left a huge bruise the size of my hand and he threw a huge set of keys at me on purpose and split my forehead open.

Anyway back on Ritalin he went. He is still very moody, but he was just redx with BP so his meds will be changing again. Both his Pdoc and I think he may have to stay on the Ritalin if his mood stabilizer does not control his incredible hyperactivity. But we have to get him stable first.

Good luck and hang in there

Hugs

Elspeth

iVillage Member
Registered: 05-01-2003
Thu, 05-08-2003 - 10:45am
Hang in there -

My 7-yr-old ds also is a moody boy - on Concerta right now. He is VERY down on himself. After eight-week-stint with a psychologist, we're going to try just A LOT of positive feedback for him - he said that his low self-esteem centers around the fact that he doesn't see what he DOES DO WELL. So, we're going to beef up that "atta boys" as much as we can. Not that we don't give him warm fuzzies - we do - but he needs to be constantly reminded of the good things he does, as his condition (ADHD) makes it hard for him to remember - and in time, the attention-getting "I'm stupid" remarks will, hopefully, lessen.

I agree - I HATE trying to find that combo of drugs that work. Considering trying Straterra...sounds like some people have had better lucky in the mood department with that.